Department of Mathematical and Statistical Sciences

Gif Image
Bowman, John C.


Asymptote: The vector graphics language


Professor

Office:
CAB 521
Mailing Address:
Department of Mathematical Sciences
University of Alberta
Edmonton, Alberta
Canada, T6G 2G1
Phone:
+1 780 492 0532
Fax:
+1 780 492 6826

Email:

GPG key: jcbowman-pubkey.asc

GPG Key fingerprint: 6237 D46E 270E 1C3B 7B12 F032 F9EB A966 4CD7 3FB3



Research & Teaching:

  • Honours Mathematics/Statistics Programs at the University of Alberta
  • Math 101: Calculus II
  • Math 117: Honours Calculus I
  • Math 118: Honours Calculus II
  • Math 225: Linear Algebra II
  • Math 422: Coding Theory
  • Math 411: Honours Complex Variables
  • Math 538: Techniques of Applied Mathematics
  • Math 655: Statistical Theories of Turbulence
  • Research Interests
  • Talks
  • Publications
  • Computer Software
  • U of A Geophysical Fluid Dynamics Research Group

  • Education:

    BS Eng (Alberta)
    MA (Princeton)
    PhD (Princeton)

    Area of Specialization:

    My past work on the analytical and numerical aspects of statistical closures in turbulence has led to the recent development of Spectral Reduction, a reduced statistical description of turbulence. The agreement with full numerical simulations appears to be remarkably good, even in flows containing long-lived coherent structures. Among the practical applications, such a tool can be used to assess the effect of various dissipation mechanisms in large-eddy simulations, as a subgrid model, or even as a substitute for full simulation of high-Reynolds number turbulence.

    My other research interests include: implicit dealiasing of linear convolutions, 3D vector graphics, inertial-range scaling laws for two-dimensional fluid, plasma, and geophysical turbulence; nonlinear symmetric stability criteria for constrained non-canonical Hamiltonian dynamics; turbulent transport and the role of anisotropy in plasma and geophysical turbulence; realizable statistical closures; electro-osmotic flow; parcel advection algorithms; exactly conservative integration algorithms; anisotropic multigrid solvers.

    Publications:

  • A Fully Lagrangian Advection Scheme, M. A. Yassaei, J. C. Bowman, and A. Basu, submitted to Journal of Scientific Computing (2013).
  • Adaptive Matrix Transpose Algorithms for Distributed Multicore Processors, J. C. Bowman and Malcolm Roberts, submitted to Springer Proceedings of the Applied Mathematics, Modeling and Computational Science, (2013).
  • Casimir Cascades in Two-Dimensional Turbulence, J. C. Bowman, Journal of Fluid Mechanics, 729, 364-376, (2013). Online Journal
  • Multithreaded Implicitly Dealiased Pseudospectral Convolutions, M. Roberts and J. C. Bowman, to appear, Proceedings of the 20th Annual Conference of the CFD Society of Canada, (2012).
  • Pseudospectral Reduction of Incompressible Two-Dimensional Turbulence, J. C. Bowman and M. Roberts, Communications in Nonlinear Science and Numerical Simulation, 17:5, 2008-2013 (2012). Online Journal
  • Surface Parameterization of Nonsimply Connected Planar Bézier Regions, O. Shardt and J. C. Bowman, Computer-Aided Design, 44:5, 484.e1-10 (2012). Online Journal
  • Dealiased Convolutions for Pseudospectral Simulations, M. Roberts and J. C. Bowman, Journal of Physics: Conference Series,318:7, 072037, 1-6 (2011). Online Journal
  • Efficient Dealiased Convolutions without Padding, J. C. Bowman and M. Roberts, SIAM Journal on Scientific Computing, 33:1, 386-406 (2011). Online Journal
  • Asymptote: Interactive TeX-aware 3D vector graphics, J. C. Bowman TUGBOAT: The Communications of the TeX Users Group, 31:2, 203-205 (2010).
  • Angular redistribution of nonlinear perturbations: a universal feature of nonuniform flows, W. Horton, J.-H. Kim, G. D. Chagelishvili, J. C. Bowman, and J. G. Lominadze Phys. Rev. E., 81 066304, (2010). Online Journal

  • Casimir Cascades in Two-Dimensional Turbulence, J. C. Bowman, Advances in Turbulence XII, Proceedings of the 12th EUROMECH European Turbulence Conference, September 7-10, 2009, Marburg, Springer Proceedings in Physics , 132, Eckhardt, Bruno (Ed.) ISBN: 978-3-642-03084-0 (2009).
  • The Multispectral Method: Progress and Prospects, M. Roberts, J. C. Bowman, and B. Eckhardt Advances in Turbulence XII, Proceedings of the 12th EUROMECH European Turbulence Conference, September 7-10, 2009, Marburg, Springer Proceedings in Physics , 132, Eckhardt, Bruno (Ed.) ISBN: 978-3-642-03084-0 (2009).
  • Asymptote: Lifting TeX to three dimensions, J. C. Bowman and O. Shardt, TUGBOAT: The Communications of the TeX Users Group, 30:1, 58-63 (2009).
  • Asymptote: A vector graphics language, J. C. Bowman and A. Hammerlindl, TUGBOAT: The Communications of the TeX Users Group, 29:2, 288-294 (2008).
  • The 3D Asymptote Generalization of MetaPost Bézier Interpolation, J. C. Bowman, Proceedings in Applied Mathematics and Mechanics, 7:1, 2010021-2010022 (2007). Online Journal
  • Structure-Preserving and Exponential Discretizations of Initial-Value Problems, J. C. Bowman, Canadian Applied Mathematics Quarterly, 14:3, 223-237 (2006).
  • Self-sustaining vortex perturbations in smooth shear flows, J.-H. Kim, J. C. Perez, W. Horton, G. D. Chagelishvili, R. G. Changishvili, J. G. Lominadze, and J. C. Bowman, Physics of Plasmas 13, 062304, 1-8 (2006). Online Journal
  • Links between dissipation, intermittency, and helicity in the GOY model revisited,
    J. C. Bowman, C. R. Doering, B. Eckhardt, J. Davoudi, M. Roberts, Joerg Schumacher Physica D 218, 1-10 (2006). Online Journal
  • Large-scale energy spectra in surface quasi-geostrophic turbulence,
    C. V. Tran and J. C. Bowman, Journal of Fluid Mechanics 526, 349-359 (2005). Online Journal
  • Robustness of the inverse cascade in two-dimensional turbulence
    C. V. Tran and J. C. Bowman, Physical Review E 69, 036303, 1-7 (2004). Online Journal
  • Energy budgets in Charney-Hasegawa-Mima and surface quasigeostrophic turbulence
    C. V. Tran and J. C. Bowman, Physical Review E 68, 036304, 1-4 (2003). Online Journal
  • On the Dual Cascade in Two-Dimensional Turbulence,
    C. V. Tran and J. C. Bowman, Physica D 176, 242-255 (2003). Online Journal
  • Field theory model for two-dimensional turbulence: vorticity-based approach,
    M. V. Altaisky and J. C. Bowman, Acta Physica Slovaca 52, 553-558 (2002). Online Journal
  • Non-white noise and a multiple-rate Markovian closure theory for turbulence,
    G. Hammett and J. C. Bowman, submitted to Phys. Fluids (2002).
  • An Exactly Conservative Integrator for the n-Body Problem,
    O. Kotovych and J. C. Bowman, Journal of Physics A: Mathematical and General (2002) 35, 7849-7863 (2002). Online Journal
  • Energy-Conserving Simulation of Incompressible Electro-Osmotic and Pressure-Driven Flow,
    J. Alam and J. C. Bowman, Theoretical and Computational Fluid Dynamics 52, 133-150 (2002). Online Journal
  • Numerical Challenges for Turbulence Computation: Statistical Equipartition and the Method of Spectral Reduction,
    J. C. Bowman, B. A. Shadwick, and P. J. Morrison, in Scientific Computing and Applications edited by P. Minev, Y.S. Wong, and Y. Lin, volume 7 of Advances in Computation: Theory and Practice, Nova Science Publishers, 171-178 (2001).
  • Structure Preserving Integration Algorithms,
    B. A. Shadwick, W. F. Buell, and J. C. Bowman, in Scientific Computing and Applications edited by P. Minev, Y.S. Wong, and Y. Lin, volume 7 of Advances in Computation: Theory and Practice, Nova Science Publishers, 247-255 (2001).
  • Economical digital photomicroscopy,
    S. Wunsam and J. C. Bowman, Journal of Paleolimnology 25, 399-403 (2001). Online Journal
  • Modelling sediment deposition patterns arising from suddenly released fixed-volume turbulent suspensions,
    T. B. Moodie, J. P. Pascal, and J. C. Bowman, Studies in Applied Mathematics 105, 333-359 (2000). Online Journal
  • A Multigrid Algorithm for Nonlocal Collisional Electrostatic Drift-Wave Turbulence,
    J. C. Bowman, A. Zeiler, and D. Biskamp, Journal of Computational Physics 158, 239-261 (2000). Online Journal
  • Spectral reduction: a statistical description of turbulence,
    J. C. Bowman, B. A. Shadwick, and P. J. Morrison, Physical Review Letters 83, 5491-5494 (1999). Online Journal
  • Exactly conservative integrators,
    B. A. Shadwick, J. C. Bowman, and P. J. Morrison, SIAM Journal of Applied Mathematics 59, 1112-1133 (1999). Online Journal
  • The realizable Markovian closure and realizable test-field model. II. Application to anisotropic drift-wave dynamics [with corrected Fig. 1]
    J. C. Bowman and J. A. Krommes, Phys of Plasmas 4, 3895-3909 (1997). Online Journal
  • Exactly conservative integrators,
    J. C. Bowman, B. A. Shadwick, and P. J. Morrison, 15th IMACS World Congress on Scientific Computation, Modelling, and Applied Mathematics 2, edited by A. Sydow, Wissenschaft & Technik, Berlin, 595-600 (1997).
  • Statistical theory of resistive drift-wave turbulence and transport,
    G. Hu, J. A. Krommes, and J. C. Bowman, Physics of Plasmas 4, 2116-2133 (1997). Online Journal
  • A wavenumber partitioning scheme for two-dimensional statistical closures,
    J. C. Bowman, Journal of Scientific Computing 11, 343-372 (1996).
  • Spectral reduction for two-dimensional turbulence,
    J. C. Bowman, B. A. Shadwick, P. J. Morrison, Transport, Chaos, and Plasma Physics 2, edited by S. Benkadda, F. Doveil and Y. Elskens, World Scientific, 58-73 (1996).
  • On inertial-range scaling laws,
    J. C. Bowman, J. Fluid Mech. 306, 167-181 (1996).
  • Nonlinear symmetric stability of planetary atmospheres,
    J. C. Bowman and T.G. Shepherd, J. Fluid Mech. 296, 391-407 (1995).
  • Resistive drift-wave plasma turbulence and the realizable Markovian closure,
    G. Hu, J. A. Krommes, and J. C. Bowman, Phys. Lett. A 202, 117-125 (1995). Online Journal
  • The realizable Markovian closure. I. General theory, with application to three-wave dynamics, [with corrected Figs. 2 and 3]
    J. C. Bowman, J. A. Krommes, and M. Ottaviani, Phys. Fluids B 5, 3558 (1993). Online Journal
  • Realizable Markovian Statistical Closures: General Theory and Application to Drift-Wave Turbulence,
    J. C. Bowman, Ph.D. Thesis, Princeton University, 2nd edition (1992). (gzip-compressed)
  • Advances in the analytic theory of plasma turbulence and transport: realizable Markovian statistical closures,
    M. Ottaviani, J. C. Bowman, and J. A. Krommes, Phys. Fluids B 3, 2186 (1991). Online Journal
  •  visitors have accessed this page since August 3, 2000.